Management of Cutaneous Toxicity and Radiation Dermatitis in Patients with Squamous Cancer of the Head and Neck Undergoing Concurrent Treatment with Cetuximab and Radiotherapy
Ricard Mesía*, Esther Vilajosana, Alicia Lozano, Laura Esteller, Vazquez Silvia
Institut Catala d’Oncologia, L’Hospitalet, Barcelona, SPAIN
- *Corresponding Author:
- Dr. Ricard Mesía,
Institut Catala d’Oncologia
L’Hospitalet, Barcelona, SPAIN
E-mail: [email protected]
Received Date: October 22, 2009; Accepted Date: November 23, 2009; Published Date: November 24, 2009
Citation: Mesía R, Vilajosana E, Lozano A, Esteller L, Silvia V (2009) Management of Cutaneous Toxicity and Radiation Dermatitis in Patients with Squamous Cancer of the Head and Neck Undergoing Concurrent Treatment with Cetuximab and Radiotherapy. J Cancer Sci Ther 1: 028- 033. doi:10.4172/1948-5956.1000005
Copyright: © 2009 Mesía R, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Skin toxicity is the most common adverse event associated with the use of EGFR inhibitors. Radiation dermatitis occurs to some degree in most of the patients who receive radiotherapy, either alone or in combination with EGFR inhibitors. The effects of both toxicities might be additive because the irradiated skin zone in squamous cell cancer of the head and neck (SCCHN) patients is the same area in which the EGFR inhibitor-related acne-like rash is more common. This article summarizes the principal issues discussed during a symposium that took place in Madrid in January 2009, in which the management of cutaneous toxicity and radiation dermatitis in patients with SCCHN was reviewed. Selection of the most appropriate control measures was discussed in an interactive debate with the audience using five case reports. It was concluded that early establishment of adequate preventive measures and proper management of both the EGFR inhibitor-related, acne-like rash and radiation dermatitis in SCCHN patients undergoing concomitant treatment will prevent treatment interruption, potentially allowing better locoregional control of the disease.